zbMATH — the first resource for mathematics

Finite element methods with symmetric stabilization for the transient convection-diffusion-reaction equation. (English) Zbl 1228.76081
Summary: We consider implicit and semi-implicit time-stepping methods for finite element approximations of singularly perturbed parabolic problems or hyperbolic problems. We are interested in problems where the advection dominates and stability is obtained using a symmetric, weakly consistent stabilization operator in the finite element method. Several \(\mathcal A\)-stable time discretizations are analyzed and shown to lead to unconditionally stable and optimally convergent schemes. In particular, we show that the contribution from the stabilization leading to an extended matrix pattern may be extrapolated from previous time steps, and hence handled explicitly without loss of stability and accuracy. A fully explicit treatment of the stabilization term is obtained under a CFL condition.

76M10 Finite element methods applied to problems in fluid mechanics
76M20 Finite difference methods applied to problems in fluid mechanics
76R99 Diffusion and convection
76V05 Reaction effects in flows
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
Full Text: DOI
[1] Becker, R.; Braack, M., A two-level stabilization scheme for the navier – stokes equations, (), 123-130 · Zbl 1198.76062
[2] Braack, M.; Burman, E., Local projection stabilization for the Oseen problem and its interpretation as a variational multiscale method, SIAM J. numer. anal., 43, 6, 2544-2566, (2006), (electronic) · Zbl 1109.35086
[3] Brooks, A.N.; Hughes, T.J.R., Streamline upwind/petrov – galerkin formulations for convection dominated flows with particular emphasis on the incompressible navier – stokes equations, Comput. methods appl. mech. engrg., 32, 1-3, 199-259, (1982), (FENOMECH’81, Part I [Stuttgart, 1981]) · Zbl 0497.76041
[4] Burman, E.; Guzmán, J.; Leykekhman, D., Weighted error estimates of the continuous interior penalty method for singularly perturbed problems, IMA J. numer. anal., (2008)
[5] Burman, E.; Hansbo, P., Edge stabilization for Galerkin approximations of convection – diffusion – reaction problems, Comput. methods appl. mech. engrg., 193, 15-16, 1437-1453, (2004) · Zbl 1085.76033
[6] Burman, E.; Zunino, P., A domain decomposition method based on weighted interior penalties for advection – diffusion – reaction problems, SIAM J. numer. anal., 44, 4, 1612-1638, (2006) · Zbl 1125.65113
[7] Codina, R., Stabilization of incompressibility and convection through orthogonal sub-scales in finite element methods, Comput. methods appl. mech. engrg., 190, 13-14, 1579-1599, (2000) · Zbl 0998.76047
[8] Codina, R.; Blasco, J., Analysis of a stabilized finite element approximation of the transient convection – diffusion – reaction equation using orthogonal subscales, Comput. vis. sci., 4, 3, 167-174, (2002) · Zbl 0995.65101
[9] Guermond, J.-L., Stabilization of Galerkin approximations of transport equations by subgrid modeling, M2AN math. model. numer. anal., 33, 6, 1293-1316, (1999) · Zbl 0946.65112
[10] Guermond, J.-L., Subgrid stabilization of Galerkin approximations of linear contraction semi-groups of class \(C^0\) in Hilbert spaces, Numer. methods part. differ. eq., 17, 1, 1-25, (2001) · Zbl 0967.65067
[11] F. Hecht, O. Pironneau, A. Le Hyaric, K. Ohtsuka, FreeFem++ v. 2.11, User’s Manual, LJLL, University of Paris 6.
[12] Heitmann, N., Subgridscale stabilization of time-dependent convection dominated diffusive transport, J. math. anal. appl., 331, 1, 38-50, (2007) · Zbl 1147.76039
[13] Heywood, J.G.; Rannacher, R., Finite-element approximation of the nonstationary navier – stokes problem. IV. error analysis for second-order time discretization, SIAM J. numer. anal., 27, 2, 353-384, (1990) · Zbl 0694.76014
[14] John, V.; Kaya, S.; Layton, W., A two-level variational multiscale method for convection-dominated convection – diffusion equations, Comput. methods appl. mech. engrg., 195, 33-36, 4594-4603, (2006) · Zbl 1124.76028
[15] Johnson, C.; Nävert, U.; Pitkäranta, J., Finite element methods for linear hyperbolic problems, Comput. methods appl. mech. engrg., 45, 1-3, 285-312, (1984) · Zbl 0526.76087
[16] Layton, W.; Lee, H.K.; Peterson, J., A defect-correction method for the incompressible navier – stokes equations, Appl. math. comput., 129, 1, 1-19, (2002) · Zbl 1074.76033
[17] Lube, G.; Weiss, D., Stabilized finite element methods for singularly perturbed parabolic problems, Appl. numer. math., 17, 4, 431-459, (1995) · Zbl 0838.65095
[18] Matthies, G.; Skrzypacz, P.; Tobiska, L., A unified convergence analysis for local projection stabilisations applied to the Oseen problem, M2AN math. model. numer. anal., 41, 4, 713-742, (2007) · Zbl 1188.76226
[19] Nitsche, J., Über ein variationsprinzip zur Lösung von Dirichlet-problemen bei verwendung von teilräumen die keinen randbedingungen unterworfen sind, Abh. math. sem. univ. Hamburg, 36, 9-15, (1971) · Zbl 0229.65079
[20] Thomée, V., Galerkin finite element methods for parabolic problems, Springer series in computational mathematics, vol. 25, (1997), Springer-Verlag Berlin · Zbl 0884.65097
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.